Alert archive / Minnesota / Flash Flood Warnings in 2005
Flash Flood Warning 44, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Aug 18, 2005, 2:33 AM CDT for Jackson County, Minnesota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2005, 2:33 AM CDT (07:33 UTC)
- Expired
- Aug 18, 2005, 6:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Jackson County, MN
The radar
The Sioux Falls radar (KFSD), 123 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 109 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KFSD 180740 FFWFSD MNC063-181130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 233 AM CDT THU AUG 18 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN JACKSON COUNTY IN SOUTHWEST MINNESOTA * UNTIL 630 AM CDT * AT 233 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL. TWO TO FOUR INCHES OF RAIN HAS ALREADY FALLEN OVER NORTHERN JACKSON COUNTY. ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE EXPECTED IN THE WARNED AREA. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 4384 9544 4362 9544 4364 9487 4383 9487 $$ BT
2 follow-up statements
000 WGUS73 KFSD 180851 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 350 AM CDT THU AUG 18 2005 MNC063-181130- JACKSON MN- 350 AM CDT THU AUG 18 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 630 AM CDT FOR NORTHERN JACKSON COUNTY... AT 349 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A CLUSTER OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO ARE POSSIBLE IN THE WARNED AREA. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 4384 9544 4362 9544 4364 9487 4383 9487 $$ BT
000 WGUS73 KFSD 181126 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 624 AM CDT THU AUG 18 2005 MNC063-181134- JACKSON MN- 624 AM CDT THU AUG 18 2005 ...THE FLASH FLOOD WARNING FOR NORTHERN JACKSON COUNTY WILL EXPIRE AT 630 AM... OTHER THAN A FEW SHOWERS LINGERING EARLY THIS MORNING...THE RAINFALL HAS ENDED. LAT...LON 4384 9544 4362 9544 4364 9487 4383 9487 $$ MJF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 8:50 PM CDT, 5 hours 43 minutes earlier.
Area forecast discussion, Aug 17, 8:50 PM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 850 PM CDT WED AUG 17 2005 .DISCUSSION... S/W MOVG THRU CNTRL SD WITH CONVECTION BEGINNING TO ENTER WRN CWA. A FEW STORMS CUD STILL BE SVR WRN CWA THIS EVE...BUT AS STORMS MOVE EWD...AIRMASS LESS FAVORABLE AS SHEAR NOT AS IMPRESSIVE AND RAIN COOLED AIR SO SVR THREAT SHUD DECREASE. WITH DECENT S/W WUD STILL EXPECT SCT TRW TO MOVE ACRS CWA OVERNIGHT. SOME LOCALLY HVY RAINS PSBL WITH THE STORMS BUT STORMS SHUD MOVE A LTL QUICKER EWD WITH 30KT MID LEVEL WNDS ACRS ERN CWA AFT 06Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Aug 17, 10:37 AM CDT, 15 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1037 AM CDT WED AUG 17 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1037 AM CDT WED AUG 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A WEAKENING THUNDERSTORM COMPLEX WILL BE MOVING THROUGH SOUTHEAST SOUTH DAKOTA AND PORTIONS OF NORTHWEST IOWA THIS MORNING AND EARLY THIS AFTERNOON. THESE STORMS WILL NOT BE SEVERE AS THEY WILL BE WEAKENING AS THEY MOVE NORTHEAST. AN UPPER LEVEL STORM SYSTEM CURRENTLY OVER SOUTHWEST WYOMING IS FORECAST TO MOVE OVER THE AREA LATE THIS AFTERNOON AND INTO THE EVENING HOURS. THUNDERSTORM DEVELOPMENT SHOULD MAINLY BE FOCUSED IN THE SOUTH CENTRAL PORTION OF SOUTH DAKOTA THIS AFTERNOON ALONG A WEAK SURFACE BOUNDARY. SCATTERED THUNDERSTORMS WILL SPREAD TOWARD THE JAMES RIVER VALLEY THIS EVENING AND INTERSTATE 29 AFTER SUNSET. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG WINDS...BUT A FEW STORMS MAY PRODUCE HAIL UP TO THE SIZE OF NICKELS. THE THREAT OF SEVERE WEATHER WILL DIMINISH GREATLY ALONG AND EAST OF INTERSTATE 29. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS EARLY THURSDAY MORNING OVER PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THERE IS ALSO A CHANCE OF THUNDERSTORMS THURSDAY NIGHT NORTH OF INTERSTATE 90 AND WEST OF THE JAMES RIVER. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. SCATTERED THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP ON FRIDAY AFTERNOON SOUTHEAST OF A LINE FROM WINDOM TO VERMILLION. THESE STORMS WILL MOVE ACROSS NORTHWEST IOWA LATE FRIDAY AFTERNOON AND FRIDAY EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM WEST OF THE JAMES RIVER VALLEY. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. HEITKAMP
In the hours before
Special weather statement, Aug 17, 10:00 PM CDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1000 PM CDT WED AUG 17 2005 SDZ038-039-050-052>055-057>061-063>065-068-180315- AURORA-BEADLE-BON HOMME-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY- HANSON-HUTCHINSON-JERAULD-KINGSBURY-LAKE-MCCOOK-MINER-SANBORN- 1000 PM CDT WED AUG 17 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 728 HAS EXPIRED... SCATTERED THUNDERSTORMS WILL MOVE EAST ACROSS THE AREA OVERNIGHT. HOWEVER...SEVERE WEATHER IS NOT EXPECTED. JH
Local storm report, Aug 17, 11:19 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1119 PM CDT WED AUG 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 PM HAIL 8 SW EMERY 43.52N 97.73W
08/17/2005 0.75 INCH HANSON SD TRAINED SPOTTER
&&
NWSNearby
Flash Flood Warnings in Minnesota, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.